Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 32, NWS Miami, FL

May 14, 2008Collier County, Florida

NWS Miami, FL issued this red flag warning at May 14, 2008, 10:45 AM EDT for Collier County, Florida. It took effect at May 14, 2008, 1:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 10:45 AM EDT (14:45 UTC)
In effect from
May 14, 2008, 1:00 PM EDT
Expired
May 14, 2008, 5:29 PM EDT
In force
4 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 141445
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1045 AM EDT WED MAY 14 2008

...RED FLAG WARNING ISSUED FOR PORTIONS OF WESTERN SOUTH FLORIDA...

DEW| POINTS WILL NOT RECOVER ENOUGH TO PREVENT RELATIVE HUMIDITIES
FROM FALLING BELOW 35% FOR FOUR OR MORE CONSECUTIVE HOURS. 

FLZ063-066-069-070-142245-
/O.NEW.KMFL.FW.W.0032.080514T1700Z-080514T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
1045 AM EDT WED MAY 14 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL BE IN EFFECT FROM NOON UNTIL 7 PM. 

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
GLADES, HENDRY AND COLLIER COUNTIES FOR 4 OR MORE CONSECUTIVE
HOURS OF RELATIVE HUMIDITIES BELOW 35% FOR GLADES, HENDRY AND
COLLIER COUNTIES. 

THOUGH EASTERLY WINDS HAVE BEEN IMPORTING LOW LEVEL MOISTURE ONTO
SOUTH FLORIDA...DEW POINTS IN WESTERN SOUTH FLORIDA MAY NOT CLIMB
ENOUGH TO PREVENT RELATIVE HUMIDITIES FROM BEING BELOW 35% FOR 4
OR MORE CONSECUTIVE HOURS IN GLADES...HENDRY AND COLLIER COUNTIES.
IN WESTERN COASTAL COLLIER COUNTY...A WEST COAST SEA BREEZE SHOULD
DEVELOP THIS AFTERNOON AND ALL OF THE ZONE WILL NOT BE AFFECTED
AS RELATIVE HUMIDITIES WILL INCREASE FROM THE COAST INLAND THIS
AFTERNOON. BUT THE PORTIONS OF COASTAL COLLIER WELL INLAND FROM
THE COAST COULD BE AFFECTED. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMFL 142129
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
529 PM EDT WED MAY 14 2008

...RED FLAG WARNING CANCELLED FOR PORTIONS OF WESTERN SOUTH FLORIDA...

FLZ063-066-069-070-142230-
/O.CAN.KMFL.FW.W.0032.000000T0000Z-080514T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
529 PM EDT WED MAY 14 2008

...RED FLAG WARNING IS CANCELLED...

UNDER EASTERLY FLOW, DEW POINTS HAVE COME UP AND THEREFORE, RELATIVE
HUMIDITIES HAVE CLIMBED TO ABOVE 35 PERCENT AND SHOULD CONTINUE
CLIMBING. THEREFORE, THE NATIONAL WEATHER SERVICE IN MIAMI HAS
CANCELLED THE RED FLAG WARNING FOR GLADES, HENDRY AND COLLIER 
COUNTIES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 14, 10:11 AM EDT, 34 minutes earlier.

Area forecast discussion, May 14, 10:11 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1011 AM EDT WED MAY 14 2008

.UPDATE...
THE MID TO UPPER LEVEL RIDGE OF HIGH PRESSURE WAS LOCATED OVER
SOUTH FLORIDA THIS MORNING...AS THE SURFACE RIDGE WAS LOCATED OVER
THE WESTERN ATLANTIC WATERS. BOTH THE MID TO UPPER LEVEL HIGH AND
THE SURFACE HIGH WILL REMAIN NEARLY STATIONARY THIS AFTERNOON.
THIS WILL KEEP A CAP OVER THE THE AREA THIS AFTERNOON ALONG WITH
DRY WEATHER.

THE WINDS WILL ALSO BE FROM THE NORTHEAST TO EAST OVER THE CWA.
THIS WILL ALLOW FOR THE SMOKE FROM THE WILDFIRE OVER SOUTHWEST
LAKE OKEECHOBEE TO CONTINUE TO BLOW OVER THE NORTHWEST INTERIOR
AREAS OF THE CWA THIS AFTERNOON. HOWEVER...THE SHERIFF OFFICES IN
THIS AREA HAS REPORTED THAT THE VISIBILITY IS ABOVE ONE QUARTER OF
A MILE THIS MORNING. THEREFORE...THE DENSE SMOKE ADVISORY OVER THE
NORTHWEST INTERIOR AREAS HAS BEEN ALLOW TO EXPIRED. SMOKE FROM
ANOTHER WILDFIRE OVER THE EVERGLADES OF MIAMI-DADE COUNTY WILL
BLOW AFFECT THE EVERGLADES OF MIAMI-DADE AND MAINLAND MONROE
COUNTIES THIS AFTERNOON. SO HAVE ADDED PATCHY SMOKE FOR THIS AREA
FOR THIS AFTERNOON.

BUOY 10 HAS REPORTED 7 FEET SWELLS WITH A PERIOD OF 14 SECONDS
THIS MORNING... AND JUNO BEACH PATROL HAS ALSO REPORTED AT 4 FOOT
SWELLS THIS MORNING. THESE SWELLS WILL CONTINUE TO WORK INTO THE
ATLANTIC WATERS THIS AFTERNOON INTO TONIGHT...AND THE LATEST SIGNIFICANT
WAVE HEIGHT MODEL INDICATES THAT THE SWELLS WILL BE 6 TO 7 FEET
LATE TONIGHT IN THE PALM BEACH COUNTY WATERS TAPERING DOWN TO 3 TO
5 FEET IN THE MIAMI-DADE COUNTY WATERS. THE WINDS WILL ALSO BE
FROM THE NORTHEAST TO EAST AT 15 KNOTS TODAY BEFORE DECREASING TO
10 TO 15 KNOTS TONIGHT.

THEREFORE...THE COMBINATION SEAS WILL BUILD TO 6 FEET THIS
AFTERNOON IN THE PALM BEACH COUNTY WATERS BEFORE CONTINUING TO
BUILD TO 8 FEET TONIGHT. FOR BROWARD AND MIAMI-DADE WATERS...THE
COMBINATION SEAS WILL BUILD TO 6 FEET TONIGHT. SO WILL ISSUE A
SCEC FOR PALM BEACH ATLANTIC WATERS THIS AFTERNOON ALONG WITH
POSSIBLE SCA CONDITIONS FOR TONIGHT. THIS WILL ALSO LEAD TO A HIGH
RISK OF RIP CURRENTS ALONG THE BEACHES OF PALM BEACH COUNTY THIS
AFTERNOON...AND POSSIBLE MINOR BEACH EROSON TONIGHT DURING HIGH TIDE.

THE DEW POINTS OVER THE CWA THIS MORNING HAVE BEEN RUNNING ABOUT 3
TO 5 DEGREES BELOW THE LATEST GUIDANCE MODELS. THIS MEANS THAT THE
DEW POINTS WILL BE IN THE MID 50S OVER THE WESTERN INTERIOR AND
FAR INLAND METRO AREAS OF COLLIER COUNTY ALONG WITH TEMPS AROUND
90 THIS AFTERNOON. THEREFORE...THE RELATIVE HUMIDITIES WILL BE ABLE
TO FALL BELOW THE 35 PERCENT CRITICAL VALUE OVER THESE AREAS FOR 4
HOURS THIS AFTERNOON...AND WILL BE ISSUING A RED FLAG WARNING FOR
THE WESTERN INTERIOR AREAS AND FAR INLAND METRO AREAS OF COLLIER
COUNTY FOR THIS AFTERNOON.

.AVIATION...
VFR CONDITIONS PREVAILING AT ALL S FLA TERMINALS. EASTERLY FLOW AT
10 TO 15 KNOTS IS EXPECTED OVER EAST TERMINALS ALL DAY. SEA BREEZE
WILL DEVELOP AT KAPF AT AROUND 18Z.

&&
.UPDATE...54/BNB
.AVAITON...RIVERA/JR

.PREV DISCUSSION... /ISSUED 531 AM EDT WED MAY 14 2008/

DISCUSSION...
A NORTHEAST FLOW REGIME CONTINUES ACROSS SOUTH FLORIDA THIS
MORNING...WITH VERY PLEASANT CONDITIONS ACROSS THE LOCAL AREA.
THE NORTHEAST WINDS WILL LIKELY PERSIST THROUGH EARLY AFTERNOON...
BEFORE SURFACE RIDGE AXIS CURRENTLY CENTERED OVER THE COASTAL
CAROLINAS SHIFTS EASTWARD ALLOWING WINDS TO VEER TO THE EAST. WEAK
COLD ADVECTION WITHIN THE BOUNDARY LAYER COUPLED WITH MORE OF A
MARITIME INFLUENCE/LONGER LOW-LEVEL TRAJECTORIES OVER WATER...WILL
RESULT IN HIGH TEMPERATURES 2-4 DEGREES COOLER ALONG THE ATLANTIC
COAST THIS AFTERNOON...AND JUST A DEGREE OR SO COOLER ACROSS THE
INTERIOR AND ALONG THE GULF COAST. SHORT TERM GUIDANCE FROM THE
NGM/NAM/GFS CONTINUES TO BE IN VERY GOOD AGREEMENT THROUGH THE
REMAINDER OF THE SHORT TERM PORTION OF THIS FORECAST...WITH
TRANQUIL WEATHER CONDITIONS EXPECTED TO PERSIST THROUGH THE END OF
THE WORK WEEK. UPPER-LEVEL RIDGE AXIS CURRENTLY OVER THE GULF OF
MEXICO IS FORECAST TO SHIFT EASTWARD OVER THE FLORIDA PENINSULA
TONIGHT...AND REMAIN IN PLACE THROUGH FRIDAY AS BROAD TROUGHING
BECOMES ESTABLISHED FROM THE GREAT LAKES THROUGH THE CENTRAL
PLAINS AND INTO THE SOUTHWESTERN U.S. DESPITE GRADUAL MOISTENING
IN THE LOWER-LEVELS...DEEP-LAYER MOISTURE WILL REMAIN INSUFFICIENT
FOR PRECIPITATION THROUGH THIS PERIOD...WITH BOTH MAXIMUM/MINIMUM
TEMPERATURES EXPECTED TO GRADUALLY WARM THROUGH FRIDAY.

THE GLOBAL MODELS STILL SUGGEST THAT A REX BLOCK WILL BEGIN TO
DEVELOP OVER THE WESTERN CONUS AT THE BEGINNING OF THE EXTENDED
FORECAST PERIOD...WITH DEEPENING UPPER LOW OVER THE GREAT
LAKES/NORTHEAST U.S. RESULTING IN INCREASINGLY ZONAL FLOW OVER THE
SOUTHEASTERN U.S. THIS WEEKEND. IT APPEARS AS IF ANOTHER PROLONGED
PERIOD OF WEST/SOUTHWEST FLOW AND VERY WARM WEATHER IS IN STORE
FOR THE AREA THIS WEEKEND...WITH ONLY SLIGHT CHANCES FOR AFTERNOON
SHOWERS AND THUNDERSTORMS. A WEAKENING COLD FRONT MAY TRY TO
APPROACH SOUTH FLORIDA ON SATURDAY...BUT SHOULD OFFER LITTLE IN
THE WAY OF RELIEF FROM THE HEAT THAT IS IN STORE FOR THE AREA. IN
ANTICIPATION OF THIS...WILL MAINTAIN INHERITED FORECAST OF HIGHS
IN THE LOWER/MID 90S FOR EASTERN HALF OF THE PENINSULA...WHICH IS
WELL ABOVE ALL AVAILABLE MEXMOS GUIDANCE. MODELS SUGGEST THAT THIS
STAGNANT PATTERN WILL BEGIN TO BREAK DOWN EARLY NEXT WEEK...AS
BLOCKING WEAKENS OVER THE WESTERN U.S. THIS WILL ALLOW FLOW TO
SLOWLY BACK TO MORE OF A SOUTHWESTERLY DIRECTION OVER THE FORECAST
AREA...BUT EXPECT CONDITIONS TO REMAIN WARMER THAN NORMAL AND
GENERALLY DRY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

AVIATION...
VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS AT ALL S FLA
TERMINALS. WINDS ALONG THE EAST COAST TERMINALS EXPECTED TO BE
EASTERLY AT 10 TO 15 KNOTS...WITH EAST WINDS FOR KAPF 5 TO 10
KNOTS WITH MORE SOUTHEASTERLY FLOW IN THE AFTERNOON.

MARINE...
THERE ARE NO MARINE WEATHER CONCERNS THROUGHOUT THIS FORECAST
PERIOD...WITH SEAS IN THE ATLANTIC WATERS RUNNING IN THE 4-6
FOOT RANGE AT MOST...AND SEAS IN THE OFF SHORE GULF WATERS OF 2-4
FEET. WINDS WILL SLOWLY VEER FROM NORTHEAST TO SOUTHEAST BY
THURSDAY...WITH SPEEDS REMAINING 10-15 KNOTS. A NORTHEAST SWELL
WILL CONTINUE TO AFFECT THE ATLANTIC WATERS...WITH THIS SWELL
EXPECTED TO PEAK AT 4 FEET IN THE WATERS OFF THE COAST OF PALM
BEACH COUNTY ON THURSDAY AFTERNOON. THE SWELL IS EXPECTED TO
SUBSIDE BY SATURDAY...WHICH COMBINED WITH A DEVELOPING SOUTHWEST
FLOW REGIME WILL REDUCE THE THREAT FOR RIP CURRENTS ALONG THE
ATLANTIC COAST THIS WEEKEND.

FIRE WEATHER...
RH CONDITIONS WILL BE MARGINAL FOR A RED FLAG EVENT ACROSS THE
NORTHWEST INTERIOR PORTION OF THE PENINSULA THIS AFTERNOON...AND
WITH 20 FOOT WINDS EXPECTED TO BE LIGHT ACROSS THIS REGION...WILL
LIKELY BE CANCELING THE FIRE WEATHER WATCH CURRENTLY IN EFFECT.
OTHERWISE...2-3 HOURS OF RH IN THE 35-40 PERCENT RANGE CAN BE
EXPECTED ACROSS THE NORTHWEST ONCE AGAIN ON THURSDAY...WITH
INCREASING LOW-LEVEL MOISTURE LIMITING FIRE WEATHER CONCERNS FOR
THE REMAINDER OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  70  83  72 / -  -  -  -
FORT LAUDERDALE  83  73  85  75 / -  -  -  -
MIAMI            84  72  85  74 / -  -  -  -
NAPLES           88  66  86  70 / -  -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...DENSE SMOKE ADVISORY UNTIL 10 AM EDT THIS MORNING FOR FLZ063-
     FLZ066.

AM...DENSE SMOKE ADVISORY UNTIL 10 AM EDT THIS MORNING FOR AMZ610.

GM...NONE.
&&

LONG TERM...70/DD
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, May 14, 10:00 AM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA..UPDATE
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EDT WED MAY 14 2008

FLZ063-066>075-168-172>174-142200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-COASTAL
BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1000 AM EDT WED MAY 14 2008

...HIGH RISK OF RIP CURRENTS PALM BEACH COUNTY BEACHES TODAY...
...MODERATE RISK OF RIP CURRENTS BROWARD/MIAMI-DADE BEACHES TODAY...
...SEAS OFF OF PALM BEACH COUNTY TO INCREASE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: A NORTHEAST SWELL HAS BEGUN TO MOVE INTO THE COASTAL
WATERS OFF OF PALM BEACH COUNTY. COMBINED WITH MODERATE EASTERLY
WINDS AND WITH LOW TIDES...A HIGH RISK OF RIP CURRENTS WILL EXIST AT
THE BEACHES OF PALM BEACH COUNTY. AT THE BEACHES OF BROWARD AND
MIAMI-DADE COUNTY...A MODERATE RISK OF RIP CURRENTS EXISTS DUE TO
THE MODERATE EASTERLY WINDS AND LOW TIDES.

WAVES...DUE TO AN INCREASING NORTHEAST SWELL...SEAS OFF OF PALM
BEACH COUNTY WILL INCREASE TO 7 TO 8 FEET TONIGHT. SURF CONDITIONS
AT THE BEACHES WILL BECOME ROUGHER TONIGHT AND INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY MAINLY
INTERIOR AND EAST AREAS. THERE WILL BE A RISK OF RIP CURRENTS
THURSDAY FOR THE ATLANTIC COAST BEACHES AND SURF CONDITIONS COULD BE
ROUGH AT THE BEACHES AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:40 PM EDTDense Smoke AdvisoryMFLGlades19 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.